0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Sudden Worsening of Ross Syndrome After Glucocorticoid Withdrawal Emerges as Panic Disorder: A Case Report
Christian G. Huber, M.D.; Malte Fischer, M.D.; Michael Mohr, M.D.; Agorastos Agorastos, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E28-E29. doi:10.1176/appi.neuropsych.11030076
View Author and Article Information

There are no conflicts of interest. None of the authors received funding for this case report.

Department of Psychiatry and Psychotherapy University Medical Center Hamburg-Eppendorf Hamburg, Germany e-mail: c.huber@uke.uni-hamburg.de

To the Editor: Ross syndrome is an infrequent disorder characterized by the triad of tonic pupil, hyporeflexia, and segmental hypohidrosis.[1] In addition to these core features, there are often further symptoms of autonomic dysfunction, in particular, compensatory contralateral hyperhidrosis.[2] This usually leads to clinical presentation, as it is the main cause of subjective distress for the patient. Because of the progressive nature of the disorder, the extension of the hypohydrotic areas tends to increase, and compensatory hyperhidrosis tends to decrease over time.[3] We report on the case of an 85-year-old woman who had been diagnosed with Ross syndrome 26 years ago and who had experienced a sudden worsening of hyperhydrosis 4 years before presentation.

The clinical diagnosis of Ross syndrome had been established in 1984. The patient’s left face and thorax were hypohydrotic, while she experienced compensatory redness, hyperthermia, edema, and hyperhydrosis of the right half of the face and the thorax. These “attacks” occurred approximately twice per month. In 1998, the patient had been diagnosed with temporal arteritis and received 8 years of low-dose therapy with prednisone 10 mg/day. Glucocorticoid medication had been abruptly discontinued in 2006 when the patient was diagnosed with severe osteoporosis. During this time, the patient noticed a sudden increase in the frequency of hyperhidrosis attacks. She presented at a neurological clinic in 2009 and 2010, where, because of her high level of distress, medication with quetiapine (75 mg/day) was started. This caused mild subjective relief for the patient, but had no effect on the frequency of attacks.

In August 2010, the patient presented at our psychiatric clinic. There had been no relevant changes in comorbid medical conditions and medication in the last 5 years, with the exception of the discontinuation of glucocorticoid therapy. The patient described that, during prednisone withdrawal, she had experienced nausea, myalgia, arthralgia, and headache. We saw an 85-year-old woman in good general condition. Neurological examination revealed tonic pupils, with missing light reaction and areflexia. During the psychopathological examination, the patient showed moderately depressed mood, anhedonia, and reported difficulties in falling asleep. The hyperhidrosis attacks had qualitatively changed since 2006, and now occurred spontaneously without identifiable trigger situations and a frequency of up to three times daily. They were accompanied by holocephalic pressure, a feeling like “a tempest in the brain,” tachycardia, prickling or numbness of hands and feet, nausea, the inability to speak, and the fear of “becoming crazy.” The patient also had developed marked anxiety concerning the next attack. These symptoms fulfilled diagnostic criteria for panic disorder without agoraphobia. The patient received psychopharmacological treatment with citalopram up to 60 mg/day and cognitive-behavioral therapy. Within the course of 6 weeks, the frequency and severity of panic attacks was notably reduced, and the patient returned to euthymic mood.

In summary, we present a case of Ross syndrome with a sudden worsening of compensatory hyperhidrosis. This development constitutes the correlate of a newly acquired panic disorder that has most likely been caused by the sudden discontinuation of a long-term glucocorticoid therapy. Our patient exhibited known unspecific symptoms of glucocorticoid withdrawal. Anxiety and panic attacks have also been described as symptoms of glucocorticoid withdrawal and are thought to be mediated by a dysregulation of the noradrenergic system.[4] As the hypothalamic–pituitary–adrenal (HPA) axis is known to be affected in panic disorder[5] and a dysregulation of the noradrenergic system has been reported,[6] the causal role of glucocorticoid withdrawal for the development of panic disorder in our patient seems plausible. Furthermore, patients with Ross syndrome suffer from a marked sympathetic response like blushing and sweating of one body half that is experienced as particularly distressing and causes feelings of shame. These persons can be assumed to be at special risk for high levels of self-attention and alertness, leading to a higher chance of entering the vicious circle that establishes panic disorder.

This case shows that, in a patient with special vulnerability, glucocorticoid withdrawal can provoke not only anxiety and panic attacks as nonspecific symptoms, but can also induce panic disorder. It further elucidates that the subjective experience of panic attacks is strongly modified by somatic conditions: because of her highly prominent and distressing vegetative symptoms—our patient tended to describe blushing, edema, and sweating initially—and only mentioned anxiety when specifically asked about general symptoms of a panic attack. This has to be kept in mind, as untypical patient reports can lead to delays in diagnosis and treatment of panic disorder.

CGH, MF, and MM treated the patient; CGH wrote the first draft of the manuscript; AA revised the manuscript for important intellectual content, and all authors have contributed to, read, and approved the final version of the manuscript.

Ross  AT:  Progressive selective pseudomotor denervation; a case with coexisting Adie's syndrome.  Neurology 1958; 8:809–817
[CrossRef]
 
Shin  RK;  Galetta  SL;  Ting  TY  et al:  Ross syndrome plus: beyond Horner, Holmes-Adie, and Harlequin.  Neurology 2000; 55:1841–1846
[CrossRef]
 
Beier  C;  Ernemann  U;  Gerloff  C:  Moving along with Ross syndrome: a patient with a 50-year history.  J Neurol 2004; 251:1402–1403
[CrossRef]
 
Hochberg  Z;  Pacak  K;  Chrousos  GP:  Endocrine withdrawal syndromes.  Endocr Rev 2003; 24:523–538
[CrossRef]
 
Abelson  JL;  Khan  S;  Liberzon  I  et al:  HPA-axis activity in patients with panic disorder: review and synthesis of four studies.  Depress Anxiety 2007; 24:66–76
[CrossRef]
 
Kalk  NJ;  Nutt  DJ;  Lingford-Hughes  AR:  The role of central noradrenergic dysregulation in anxiety disorders: evidence from clinical studies.  J Psychopharmacology 2010; 25:3–16
[CrossRef]
 
References Container
+

References

Ross  AT:  Progressive selective pseudomotor denervation; a case with coexisting Adie's syndrome.  Neurology 1958; 8:809–817
[CrossRef]
 
Shin  RK;  Galetta  SL;  Ting  TY  et al:  Ross syndrome plus: beyond Horner, Holmes-Adie, and Harlequin.  Neurology 2000; 55:1841–1846
[CrossRef]
 
Beier  C;  Ernemann  U;  Gerloff  C:  Moving along with Ross syndrome: a patient with a 50-year history.  J Neurol 2004; 251:1402–1403
[CrossRef]
 
Hochberg  Z;  Pacak  K;  Chrousos  GP:  Endocrine withdrawal syndromes.  Endocr Rev 2003; 24:523–538
[CrossRef]
 
Abelson  JL;  Khan  S;  Liberzon  I  et al:  HPA-axis activity in patients with panic disorder: review and synthesis of four studies.  Depress Anxiety 2007; 24:66–76
[CrossRef]
 
Kalk  NJ;  Nutt  DJ;  Lingford-Hughes  AR:  The role of central noradrenergic dysregulation in anxiety disorders: evidence from clinical studies.  J Psychopharmacology 2010; 25:3–16
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 47.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 7.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 47.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles